Welcome to Living Above
The Influence in Dane County WI.
Early reports of a designer drug in Florida
A new synthetic street drug called "Flakka" is making the news. Since September 2014, hospitals, doctors (myself included), police, and fire rescue crews in Florida have seen patients with symptoms and signs that include bizarre behavior, agitation, paranoia, and delusions of superhuman strength. Recent reported cases include an agitated man running naked through traffic, a delusional drug addict who attempted to perform a sex act on a tree and then resisted arrest, and a paranoid man trying to break into a police station to seek safety. These bizarre and dangerous behaviors are directly due to the side effects of this new street drug, Flakka.
What is Flakka?
Word on the street is that Flakka (also called gravel or flocka) is a combination of heroin and crack, or heroin and methamphetamines, but in reality, Flakka is just a newer-generation version of bath salts. Bath salts, in general, are synthetic psychoactive drugs made in large quantities in foreign drug labs. These drugs are all related to a broader group of chemical compounds known as cathinones. Each time one type of bath salt is made illegal, the drug labs change the chemical structure slightly and a new drug that is technically not illegal is created. In the case of Flakka, the new chemical is called alpha-PVP. Drug users take Flakka to get a feeling of euphoria, a heightened sense of awareness, stimulation, and energy.
What are the side effects of Flakka?
Flakka has many bad side effects, mostly including changes in behavior or mood. Even slight overdoses of Flakka can cause extreme agitation, jerking muscle movements, delirious thoughts, and often profound paranoia. In some of the documented delusions, individuals' experiences are of a typical paranoia, where the drug users feel they are being chased by a large group of people trying to kill them. These patients are a threat to themselves, the people around them, and the first responders (police, EMS) who are there to help them. It is common to hear reports that it takes multiple people to restrain and sedate these patients. Rescue crews and emergency department staff need to give sedatives to these patients to calm them and make them safe.